Hail, Harrison
- When
- May 29, 12:57 PM EST
- Where
- Harrison County, West Milford
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 39.200, -80.400
Nickel size hail fell.
Disorganized clusters of thunderstorms formed and moved north during the afternoon and evening hours on the 29th. Brief downpours caused the usual ponding of water in poor drainage areas and poor visibility for motorists.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Disorganized clusters of thunderstorms formed and moved north during the afternoon and evening hours on the 29th. Brief downpours caused the usual ponding of water in poor drainage areas and poor visibility for motorists. However, most areas needed the rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 29, 12:46 PM EST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 146 PM EDT FRI MAY 29 2015 .SYNOPSIS... SCATTERED CONVECTION THROUGH TONIGHT. MOISTURE AND CONVECTION INCREASES SATURDAY NIGHT INTO SUNDAY NIGHT. COLD FRONT IN OUR VICINITY SUNDAY NIGHT. FRONT WEAKENING IN OUR VICINITY MONDAY. && .NEAR TERM /THROUGH TONIGHT/... SENT A QUICK UPDATE TO ACCOMMODATE ISOLATED TO SCATTERED SHOWERS OR STORMS DEVELOPING THIS AFTERNOON. MODELS SHOW NO REAL KICKER TO PROVIDE FORCING OR BOUNDARIES TO SERVE AS FOCUS FOR CONVECTION. HIGH DEWPOINTS...AND SOME CLOUDS COULD PRODUCE DIFFERENTIAL HEATING AND CONVECTION ANYWHERE. THEREFORE...CODED CHANCE POPS FOR SCATTERED CONVECTION ACROSS SOUTHEAST OH...AND THE EASTERN MOUNTAINS SPREADING OVER THE ENTIRE AREA THROUGH THIS EVENING. SOME OF THE STRONGEST STORMS COULD PRODUCE HEAVY DOWNPOURS AND MINOR FLOODING OF STREETS...CREEKS...LOW LYING AND POOR DRAINAGE AREAS ALONG THEIR PATH. PREVIOUS DISCUSSION BELOW... HARD TO GRASP ONTO ANY SIGNIFICANT FEATURES AND RUN WITH IT. THE 500 MB EAST COAST RIDGE IS REALLY NOT BREAKING DOWN TODAY. THE ONE 500 MB VORT MAX WAS LIFTING DUE NORTH WITH THE SHOWERS IN WESTERN OHIO AT 08Z. INITIALLY THOUGHT THE MID DECK CLOUDS ASSOCIATED WITH IT WOULD BE EXTENSIVE IN OUR WESTERN COUNTIES AT DAWN WITH MAYBE A LIGHT SHOWER SOMEWHERE. HOWEVER...BETWEEN 06Z AND 08Z...EVEN THOSE CLOUDS SEEM TO BE EVAPORATING. THOUGHT IT WOULD REMAIN MOSTLY CLEAR FURTHER EAST WITH PATCHES OF FOG UNTIL DAWN. WITH NO GOOD BOUNDARIES ETC...THE ONLY PLACE WE HAVE POPS REACHING LIKELY CATEGORY THIS AFTERNOON...WILL BE POCAHONTAS COUNTY...DUE TO THE LIGHT UPSLOPE SSE FLOW. OTHERWISE HAVE MOSTLY AROUND 40 PERCENT. THE WEAK STEERING FLOW VEERS FROM S DURING THE 06Z TO 12Z TIME FRAME TO SSW AFTER 18Z TODAY...SO ANY CELLS FORMING SHOULD MOVE NNE. HELD ONTO 30 POPS THROUGH THE NIGHT IN OUR OHIO VALLEY COUNTIES...WITH 20 POP FURTHER EAST. && .SHORT TERM /SATURDAY THROUGH MONDAY/... MAIN CHALLENGE FOR THE SHORT TERM PERIOD REVOLVES AROUND A COLD FRONT FOR LATE IN THE WEEKEND. UNTIL THAT FRONT APPROACHES...WE ARE STUCK IN A CONTINUED HUMID AIRMASS WITH AN UPPER RIDGE TO OUR EAST AND HARD TO TIME UPPER LEVEL VORT MAXES PASSING BY. WITH THIS PATTERN HAVE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. PWAT VALUES OF 1.5 TO 1.8 INCHES THROUGH THIS TIME FRAME WILL LEAD TO DOWNPOURS FROM ANY STRONGER CELLS. FOR THE COLD FRONT...WENT FAIRLY CLOSE TO THE NAM/SREF WHICH IS ALSO DECENT COMPROMISE BETWEEN THE FASTER GFS AND SLOWER ECMWF. THIS HAS THE COLD FRONT INTO THE OHIO RIVER VALLEY SUNDAY MORNING...TRYING TO SAG ACROSS CWA THROUGH THE DAY INTO SUNDAY NIGHT. HAVE LIKELY POPS ACROSS CENTRAL AND EASTERN CWA WITH THIS SUNDAY AFTERNOON. SOMEWHAT UNCERTAIN ON JUST HOW STRONG STORMS ALONG THE FRONT MAY BE. THERE COULD BE A FAIR AMOUNT OF ACTIVITY AROUND SATURDAY NIGHT INTO SUNDAY MORNING IN THE VERY HUMID AIRMASS...WHICH WOULD LIMIT DIURNAL HEATING AND REDUCE STRONG STORM POTENTIAL WITH THE FRONT. HOWEVER...DOWNPOURS ARE LIKELY. WILL ADD MENTION OF LOCALIZED FLOOD CONCERNS TO HWO. DESPITE RATHER DRY SOIL CONDITIONS IN PLACE...THINK MULTIPLE ROUNDS OF THESE DOWNPOURS COULD START TO HAVE AN IMPACT ON LOCAL STREAMS FOR THE LATTER HALF OF THE WEEKEND. WITH THE UPPER RIDGE STILL OFF TO OUR SE...DO NOT ENVISION A CLEAN SWEEP WITH THE FRONT...WHICH WILL LIKELY GET HUNG UP IN THE MOUNTAINS AND OR SOUTHERN COAL FIELDS AS IS TYPICAL THIS TIME OF YEAR. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... GENERALLY FOLLOWED HPC AND ECMWF SYNOPTIC SOLUTION. EARLY NEXT WEEK WILL FEATURE A RATHER DIFFUSE FRONTAL BOUNDARY IN THE VICINITY AND A DAMPENING S/W TROF. THIS SHOULD BE ENOUGH TO KEEP SOME SCT SHRA/TSRA IN THE FCST. THE RIDGE GRADUALLY BUILDS BACK OVER THE AREA BY MIDWEEK...MEANING AN UPTICK IN TEMPS AND A DOWNTICK IN PRECIP CHANCES. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... WEAK LOW LEVEL FLOW...MAINLY FROM THE SOUTH AND SOUTHEAST WILL PREVAIL THROUGH AT LEAST 03Z. THEN...ATMOSPHERE SHOULD DECOUPLE AND FLOW SHOULD BECOME CALM AT MOST SITES. HIGH DEWPOINTS AND DIFFERENTIAL HEATING BOUNDARIES UNDER PATCHY CLOUDY SKIES WILL PRODUCE SHOWERS AND FEW THUNDERSTORMS MORE LIKELY OVER THE WESTERN SLOPES AND EASTERN MOUNTAINS. AFTERNOON CONVECTION SHOULD DIMINISH IN INTENSITY AND COVERAGE BY SUNSET AS WE LOOSE HEATING. MODELS DO NOT SHOW ANY SHORTWAVE OR OTHER MECHANISM TO ENHANCE CONVECTION DEVELOPMENT TONIGHT. THEREFORE...DECREASE POPS BY 06Z TO VERY ISOLATED THROUGH 15Z. SATELLITE IMAGES SHOW PLENTY OF DIURNAL CU UPSTREAM THE SOUTHERLY FLOW. EXPECT MOST OF THIS CLOUDINESS TO DISSIPATE OVERNIGHT. IFR AREAS OF FOG OR LOW STRATUS WILL BE POSSIBLE ALONG DEEPER RIVER VALLEY LIKE AROUND EKN...AND AREAS THAT RECEIVED RAINFALL LIKE CKB. FLOW COULD TURN SOUTHEAST OVERNIGHT TO PROVIDE CONDITIONS FOR IFR LOW STRATUS AT BKW OVERNIGHT. CODED LOW CEILINGS ACCORDINGLY. EXPECT CONVECTION TO FIRE UP ONCE AGAIN SATURDAY AFTERNOON WELL AHEAD OF AN APPROACHING COLD FRONT. CODED VCTS AT FEW SITES BUT ITS REALLY DIFFICULT TO PINPOINT EXACTLY WHICH SITE WILL BE AFFECTED AT THIS TIME. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: VSBY WOULD DROP BRIEFLY LOWER THAN FORECAST IN SCATTERED CONVECTION THIS EVENING. LOW STRATUS COULD BE MORE EXTENSIVE IN COVERAGE THAN EXPECTED. .AFTER 18Z SATURDAY...IFR IN MORE WIDESPREAD CONVECTION SATURDAY OR SATURDAY NIGHT AND AGAIN ON SUNDAY. IFR LINGERING MONDAY IN LOW CLOUDS AND SHOWERS NEAR FRONT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/MZ NEAR TERM...KTB SHORT TERM...ARJ/MZ LONG TERM...30 AVIATION...ARJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 359 AM EDT FRI MAY 29 2015 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-300800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 359 AM EDT FRI MAY 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...WEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DESPITE FAIRLY DRY SOIL CONDITIONS INITIALLY...A MOISTURE LADEN ATMOSPHERE WILL BE IN PLACE THIS WEEKEND. THIS MAY LEAD TO REPETITIVE DOWNPOURS. SHOULD MULTIPLE ROUNDS OF SHOWERS AND STORMS CROSS THE SAME AREAS SATURDAY NIGHT INTO SUNDAY NIGHT...LOCALIZED FLOODING CONCERNS WILL INCREASE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
150 PM EDT FRI MAY 29 2015
WVZ030-031-291815-
HARRISON-LEWIS-
150 PM EDT FRI MAY 29 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARRISON AND
NORTHEASTERN LEWIS COUNTIES...
AT 150 PM EDT...A STRONG THUNDERSTORM WAS NEAR JACKSON MILL...OR NEAR
WESTON...MOVING NORTH AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLARKSBURG...STONEWOOD...NUTTER FORT...ANMOORE...WEST MILFORD...LOST
CREEK...JANE LEW AND HORNER.
LAT...LON 3924 8021 3910 8026 3910 8030 3902 8032
3899 8033 3900 8043 3929 8045
TIME...MOT...LOC 1750Z 181DEG 24KT 3909 8036
RPYThe Pittsburgh radar (KPBZ), 149 km away, was scanning. The volume nearest the first event began at 17:59 UTC.
1 hail. Local standard time, as filed.
Nickel size hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568432.